Montana, 2013

Wildfire in Montana, July 18 to 31, 2013

July 18 to 31, 2013 · NWS TFX · 1 event in 1 county or zone

m. on July 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The Red Shale Fire began at 4:30 p.m. on July 18th. The fire burned much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 18, 4:30 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 18, 4:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT Thu Jul 18 2013

.DISCUSSION...

Tonight through Saturday...West to northwesterly flow aloft being
mixed to the surface this afternoon is resulting in breezy
conditions across the area. Winds should decrease with the passage
of sunset. Dry and warmer conditions will persist through the
period. The exception will be along the international boundary
late Friday/early Saturday where a weak cold front slipping south
from Canada may generate an isolated thunderstorm. Temperatures
will remain above seasonal averages. Emanuel

Saturday night through Thursday...Medium range models continue to
keep warm and mostly dry conditions over Montana through late next
week. Once again, only minor changes were made to the going forecast
as models remain somewhat consistent. Tonights model runs have
trended toward yesterdays ECMWF solution where the upper level high
pressure system moves westward into the Eastern Pacific Ocean and
west to northwesterly flow aloft prevails over Montana from mid
weekend into the early portion of the week. Model differences arise
by Tuesday as the GFS progresses the upper high back over the Great
Basin while the ECMWF solutions squashes this system and centers it
much further south over the California/Arizona/Baja Mexico border
area. As such, ECMWF guidance tends to be a bit cooler than the MEX
for Tuesday through Thursday. However, despite these differences,
temperatures are still expected to be in the upper 80s to lower 90s
for most locations. Isolated thunderstorms may be possible by mid
week but confidence in this is rather low at this time. mpj

&&

.AVIATION...
UPDATED 2330Z.
High pressure over central Montana will keep the airmass dry and
stable. Winds will diminish this evening and remain light through
the night. VFR conditions will prevail through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  89  54  89 /   0   0   0   0
CTB  51  83  51  86 /   0   0  20  20
HLN  57  89  57  90 /   0   0   0   0
BZN  51  88  50  87 /  10   0   0  10
WEY  40  81  40  81 /  10  10  10   0
DLN  51  86  50  86 /   0  10   0   0
HVR  55  87  57  87 /  10  10  20  10
LWT  53  84  53  84 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 18, 2:38 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 AM MDT THU JUL 18 2013

MTZ008>015-044>055-190945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
338 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 18, 11:00 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 WNW CAMERON           45.22N 111.76W
07/17/2013  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.

0415 PM     TSTM WND GST     4 WNW CAMERON           45.22N 111.76W
07/17/2013  E45 MPH          MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.

&&

BRUSDA
Local storm report, Jul 18, 11:02 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             19 S ALDER              45.05N 112.11W
07/17/2013  E1.00 INCH       MADISON            MT   TRAINED SPOTTER

            ESTIMATED HAIL UP TO QUARTER SIZE.

&&

BRUSDA
Local storm report, Jul 18, 11:58 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1258 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 WNW SAND COULEE       47.42N 111.26W
07/17/2013  E1.00 INCH       CASCADE            MT   PUBLIC

            ESTIMATED HAIL UP TO QUARTER SIZE FELL A FEW MILES
            NORTHWEST OF SAND COULEE.

&&

BRUSDA
Local storm report, Jul 18, 12:10 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
110 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 WNW CAMERON           45.22N 111.76W
07/17/2013  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.

0415 PM     TSTM WND GST     4 WNW CAMERON           45.22N 111.76W
07/17/2013  E45 MPH          MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.

0430 PM     LIGHTNING        11 W SAINT MARY         48.74N 113.67W
07/17/2013                   GLACIER            MT   NEWSPAPER

            *** 3 INJ *** 3 PEOPLE INJURED BY LIGHTNING IN GLACIER
            NATIONAL PARK. THEY WERE HIKING ON THE ST MARY FALLS
            TRAIL. TIME OF EVENT IS ESTIMATED.

0435 PM     HAIL             19 S ALDER              45.05N 112.11W
07/17/2013  E1.00 INCH       MADISON            MT   TRAINED SPOTTER

            ESTIMATED HAIL UP TO QUARTER SIZE.

0438 PM     HAIL             HELENA                  46.60N 112.02W
07/17/2013  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL UP TO HALF INCH IN THE CITY OF HELENA.

0438 PM     HAIL             3 W HELENA              46.60N 112.08W
07/17/2013  E0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PENNY SIZE HAIL ON THE WEST SIDE OF HELENA.

0440 PM     HAIL             2 W HELENA              46.60N 112.06W
07/17/2013  E0.88 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE ON THE WEST SIDE OF HELENA.

0444 PM     HAIL             2 N HELENA              46.63N 112.02W
07/17/2013  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HALF INCH HAIL ON THE NORTH SIDE OF HELENA.

0446 PM     HAIL             ENNIS                   45.35N 111.73W
07/17/2013  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL

0500 PM     FLASH FLOOD      20 ESE DILLON           45.10N 112.25W
07/17/2013                   MADISON            MT   EMERGENCY MNGR

            *** 5 INJ *** DES REPORTS 5 MINOR INJURIES FROM FLASH
            FLOODING IN BANNACK STATE PARK. BANNACK STATE PARK IS
            CLOSED BECAUSE OF THE FLOOD DAMAGE UNTIL FURTHER NOTICE.
            BANNACK STATE PARK REPORTED 0.77 INCHES OF RAINFALL FROM
            405 PM THRU 435 PM. TIME OF EVENT IS ESTIMATED.

0500 PM     HAIL             2 SE HELENA             46.58N 111.99W
07/17/2013  M1.25 INCH       LEWIS AND CLARK    MT   PUBLIC

            HALF-DOLLAR SIZED HAIL BETWEEN HELENA AND EAST HELENA
            AROUND 5PM MDT.

0500 PM     TSTM WND GST     MONIDA                  44.56N 112.31W
07/17/2013  M52 MPH          BEAVERHEAD         MT   DEPT OF HIGHWAYS

            52 MPH WIND GUST AT MONIDA PASS DOT SENSOR.

0510 PM     FLASH FLOOD      HELENA                  46.60N 112.02W
07/17/2013                   LEWIS AND CLARK    MT   BROADCAST MEDIA

            FLASH FLOODING REPORTED NEAR THE CORRAL FIRE BURN SCAR.
            WATER AND DEBRIS COVERED THE ROAD AT THE INTERSECTION OF
            GREEN MEADOW DRIVE AND NORRIS ROAD ON THE WEST SIDE OF
            HELENA. NO INJURIES OR DAMAGE REPORTED.

0535 PM     HEAVY RAIN       17 SSW VIRGINIA CITY    45.07N 112.06W
07/17/2013  U0.00 INCH       MADISON            MT   TRAINED SPOTTER

            VERY HEAVY RAIN REPORTED NEAR LAURIN SINCE 525 PM MDT.
            STILL RAINING HEAVILY. NO REPORT OF FLOODING AT THIS
            TIME. AMOUNT UNKNOWN.

0540 PM     HAIL             20 S ALDER              45.03N 112.11W
07/17/2013  M0.50 INCH       MADISON            MT   TRAINED SPOTTER

            ONE HALF INCH DIAMETER HAIL REMAINED AFTER STORM MOVED
            THROUGH THE AREA 20 MILES SOUTH OF ALDER. SOME MELTING
            POSSIBLE. NEARBY HILLS STILL WHITE DUE TO HAIL COVERING
            THE GROUND. 0.51 INCHES OF RAINFALL WASHED DEBRIS OUT OF
            HILLS. WIND GUSTS OF UNKNOWN SPEED BLEW DOWN COTTONWOD
            BRANCHES OF UP TO 1 INCH IN DIAMETER.

0540 PM     TSTM WND DMG     20 S ALDER              45.03N 112.11W
07/17/2013                   MADISON            MT   TRAINED SPOTTER

            ONE HALF INCH DIAMETER HAIL REMAINED AFTER STORM MOVED
            THROUGH THE AREA 20 MILES SOUTH OF ALDER. SOME MELTING
            POSSIBLE. NEARBY HILLS STILL WHITE DUE TO HAIL COVERING
            THE GROUND. 0.51 INCHES OF RAINFALL WASHED DEBRIS OUT OF
            HILLS. WIND GUSTS OF UNKNOWN SPEED BLEW DOWN COTTONWOD
            BRANCHES OF UP TO 1 INCH IN DIAMETER.

0550 PM     HAIL             6 E EAST HELENA         46.59N 111.79W
07/17/2013  M0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

0600 PM     HAIL             2 W WINSTON             46.48N 111.70W
07/17/2013  E0.25 INCH       BROADWATER         MT   TRAINED SPOTTER

0605 PM     HAIL             5 W CUT BANK            48.63N 112.44W
07/17/2013  M1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            QUARTER-SIZED HAIL MEASURED 5 MILES WEST OF CUT BANK
            BETWEEN 600 AND 610 PM MDT. SMALL BRANCHES DOWN.

0637 PM     HEAVY RAIN       MONTANA CITY            46.54N 111.93W
07/17/2013  M0.60 INCH       JEFFERSON          MT   TRAINED SPOTTER

            OCCURRED BETWEEN 537 PM MDT AND 637 PM MDT. PEA-SIZE
            HAIL FELL AT 537 PM MDT.

0638 PM     TSTM WND GST     11 E BOZEMAN            45.68N 110.82W
07/17/2013  M49 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            49 MPH WIND GUST AT THE BOZEMAN PASS DOT SENSOR.

0650 PM     HAIL             8 S GREAT FALLS         47.39N 111.29W
07/17/2013  M0.70 INCH       CASCADE            MT   NWS EMPLOYEE

0655 PM     HAIL             9 SSW GREAT FALLS       47.38N 111.36W
07/17/2013  M0.25 INCH       CASCADE            MT   NWS EMPLOYEE

            PEA SIZED HAIL AND AROUND ONE THIRD OF AN INCH OF
            RAINFALL.

0658 PM     HAIL             5 WNW SAND COULEE       47.42N 111.26W
07/17/2013  E1.00 INCH       CASCADE            MT   PUBLIC

            ESTIMATED HAIL UP TO QUARTER SIZE FELL A FEW MILES
            NORTHWEST OF SAND COULEE.

0838 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
07/17/2013  M52 MPH          FERGUS             MT   ASOS

            52 MPH WIND GUST AT THE LEWISTOWN ASOS.

&&

BRUSDA
Local storm report, Jul 18, 12:37 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
137 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             HELENA                  46.60N 112.02W
07/17/2013  M0.70 INCH       LEWIS AND CLARK    MT   PUBLIC

            PUBLIC REPORTED HAIL RANGING FROM PEA SIZED TO DIME
            SIZED IN THE TOWN OF HELENA AND ON A SHORT STRETCH OF
            INTERSTATE 15 HEADING NORTH OUT OF TOWN. HEAVY RAIN WAS
            ALSO OCCURRING...BUT AMOUNTS WERE UNAVAILABLE.

&&

COULSTON
Local storm report, Jul 18, 1:55 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 ENE BIG SKY           45.28N 111.23W
07/17/2013                   GALLATIN           MT   DEPT OF HIGHWAYS

            TREE FELL DOWN OVER HIGHWAY 191...CLOSING THE ROAD
            UNTIL THE TREE WAS REMOVED. TIME AND EXACT LOCATION OF
            EVENT IS ESTIMATED.

&&

BRUSDA

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Rocky Mountain Front

When
July 18, 4:30 PM MST to July 31, 11:59 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Park/Forest Service

The Red Shale Fire was reported by Beartop Lookout at 4:30 p.m. on July 18th. The fire remains within the 1988 Gates Park Fire perimeter. It had worked its way up Frazier Creek and Route Creek where it crossed to the east of the North Fork Sun River in the Bob Marshall Wilderness. The fire reduced much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503442.